Illinois, 2024

Tornadoes and Damaging Winds in Illinois, April 18, 2024

April 18, 2024 · NWS ILX · 20 events in 7 counties and zones

A slow moving frontal system aided the development of supercell thunderstorms by mid-afternoon, which eventually grew upscale into a line segment as they progressed across central and southeastern Illinois during the evening. A total of four tornadoes occurred across Logan and Macon counties in central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow moving frontal system aided the development of supercell thunderstorms by mid-afternoon, which eventually grew upscale into a line segment as they progressed across central and southeastern Illinois during the evening. A total of four tornadoes occurred across Logan and Macon counties in central Illinois. One injury occurred in Logan County when a semi-truck was blown over by one of the tornadoes. In addition to the tornadoes, scattered wind damage also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 18, 5:53 PM CST, 4 minutes earlier. Its key messages:

  • Severe threat remains for areas southeast of the IL river through mid evening. The greatest risk (enhanced, level 3/5) is located from Taylorville to Terre Haute south.
  • Storm mode is expected to be QLCS in nature. However, supercells could develop early on late this afternoon. Damaging winds are the primary threat followed by large hail and isolated tornadoes.
  • There is a 30-50% chance of temperatures dropping to near or below freezing by dawn Sunday morning for areas from Lincoln north. The growing season has begun across central and southeast IL so tender vegetation may needed to be taken indoors over covered Saturday night.
Area forecast discussion, Apr 18, 5:53 PM CST, 4 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
653 PM CDT Thu Apr 18 2024

.KEY MESSAGES...

- Severe threat remains for areas southeast of the IL river
  through mid evening. The greatest risk (enhanced, level 3/5) is
  located from Taylorville to Terre Haute south.

- Storm mode is expected to be QLCS in nature. However, supercells
  could develop early on late this afternoon. Damaging winds are
  the primary threat followed by large hail and isolated
  tornadoes.

- There is a 30-50% chance of temperatures dropping to near or
  below freezing by dawn Sunday morning for areas from Lincoln
  north. The growing season has begun across central and southeast
  IL so tender vegetation may needed to be taken indoors over
  covered Saturday night.

&&

.DISCUSSION...
Issued at 330 PM CDT Thu Apr 18 2024

A severe thunderstorm watch is in ef.fect until 8 pm for SW CWA
including Scott, Morgan, Sangamon, Christian, Shelby, Effingham
and Clay counties. A few severe thunderstorms warning have
recently been issued over parts of central and east central MO sw
of Pike county IL. Showers and scattered thunderstorms were
increasing west of the IL river and tracking ENE toward central
IL. Mid afternoon surface map shows 1008 mb low pressure over
central MO with one frontal extending ne near the IL river and a
warm front lifting ne of Jacksonville, Decatur and Terre Haute.
Dewpoints had risen into the upper 50s/lower 60s in warm sector
and winds turning more south to SSE. CAPES were rising to 1-2k
j/kg over southern/sw IL in warm sector and effective bulk shear
values were 45-50 kts. PW values also coming up to 1-1.2 inches
over sw half of IL and into MO and se Iowa so heavy rain threat
exists as well with severe storm threat late this afternoon and
evening. WPC has marginal risk of excessive rain into this evening
south of I-74.

Convection to continue to strengthen as it tracks ENE over central
and eastern IL through this evening. Marginal to slight risk of
severe storms generally from IL river se with enhanced risk from
Taylorville to Terre Haute south. Damaging winds and large hail
are the main severe wx threats with a few tornadoes also possible
with 5% risk of tornadoes in southern 6 counties of Effingham,
Jasper, Crawford, Clay, Richland and Lawrence. SPC has 30% risk of
very large hail 2 inch or more in diameter over sw IL, sw of
Litchfield while 15% risk of large hail is over our sw counties
pretty close to current watch box. Some convection could linger
early overnight over southeast IL/Wabash river valley, then dry
and cooler conditions expected. Lows overnight range from upper
30s to near 40F nw of the IL river, to the upper 40s to near 50F
in southeast IL.

1035 mb Canadian high pressure over Alberta to nose into central
and southern IL Friday afternoon and Fri night bringing dry wx.
Though mid/high clouds to quickly stream eastward from the central
plains over central/se IL during Friday and Fri evening. Below
normal temps return on Friday with highs in the upper 50s in
central IL and near 60F in southeast IL. Breezy nw winds 10-20
mph and gusting in the 20s to add a chill to the spring air. Lows
Fri night in the upper 30s northern CWA and lower 40s from I-72
south. Patchy frost possible by dawn Saturday far northern CWA
from Galesburg to Henry north.

Saturday and Sat night to be the coolest period as nw winds
continue to usher in cooler air with skies becoming mostly clear.
Highs Saturday only in the lower 50s northern CWA, mid 50s
central part of CWA and upper 50s south of I-70. Breezy nw winds
continue on Saturday at 10-20 mph and some higher gusts. Lows Sat
night in the mid 30s central IL and upper 30s se IL. Will be
approaching freezing from Lincoln north. With growing season
starting across CWA, we may eventually need a frost advisory
overnight Sat night into mid Sunday morning and possible even a
freezing warning northern CWA. Ample sunshine Sunday with cool
highs in the upper 50s and nw winds continue. Could be some frost
again overnight Sunday night into early Mon morning with lows in
the mid to upper 30s. Finally start to warm up on Monday with
highs in the low to mid 60s with sw winds and skies becoming
partly sunny Monday afternoon.

A northern stream disturbance moves over the Midwest Mon night and
Tue bringing next chance of showers and isolated thunderstorms.
Not as cold Mon night with lows in the upper 40s and lower 50s,
coolest in eastern/se IL. Seasonable highs Tue in the mid to upper
60s. Passage of another cold front late Tue brings cooler wx Tue
night and Wed with highs in the lower 60s Wed.

07

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 655 PM CDT Thu Apr 18 2024

Widespread showers and scattered thunderstorms moving eastward
over central Illinois through mid evening, will bring IFR to MVFR
conditions especially with heavier rain showers. Convection to
diminish/becoming isolated from west to east during mid/late
evening. A cold front just east of I-55 early this evening will
push through DEC and CMI in next hour or two as SE winds switch NE
the then northerly with gusts 18-25 kts. Low clouds to scatter
out from nw to se during overnight, with broken mid level clouds
quickly spreading eastward by late Fri morning. NW winds 12-17 kts
with gusts 20-27 kts to prevail on Friday, though weakening some
later in the day.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 18, 2:16 PM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
316 PM CDT Thu Apr 18 2024

ILZ027>031-036-037-040-041-192030-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
316 PM CDT Thu Apr 18 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms through 7 pm could produce some gusty winds
and small hail. There is a level 1 of 5 (marginal) chance for severe
weather with these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ038-042>051-053-192030-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Macon-
316 PM CDT Thu Apr 18 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Numerous thunderstorms will roll across the area between 4 and 10 pm
this evening, with a level 2 of 5 (slight) chance these storms
become severe. Scattered wind gusts over 60 mph and hail greater
than 1 inch in diameter are the primary concerns, though a tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor flooding will continue along the Wabash River for several more
days. Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 and 10 pm.

Expected storm motion is toward the east-northeast around 45 mph.

ILZ052-054>057-061>063-066>068-071>073-192030-
Christian-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
316 PM CDT Thu Apr 18 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Numerous thunderstorms will roll across the area between 4 and 10 pm
this evening, with a level 3 of 5 (enhanced) chance these storms
become severe. Scattered wind gusts over 60 mph and hail greater
than 1 inch in diameter are the primary concerns, though a tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor flooding will continue along the Wabash River for several more
days. Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 5 pm and 11 pm.

Expected storm motion is toward the east-northeast around 45 mph.

Bumgardner

The radar

The Lincoln radar (KILX), 38 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 5 tornado. Local standard time, as filed.

Thunderstorm Wind, Sangamon

When
April 18, 5:57 PM CST to 6:02 PM CST
Where
Sangamon County, 0.53 mi W of Riverton to 1.06 mi E of Riverton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.850, -89.540

Numerous trees were blown down in Riverton and areas to the east.

Tornado, Logan

When
April 18, 6:18 PM CST to 6:23 PM CST
Where
Logan County, 1.48 mi SSE of Narita to 1.06 mi E of Latham
Rating
EF1
Path length
3.77 mi
Path width
200 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
39.960, -89.220

The tornado touched down about three mile west-southwest of Latham where it snapped off around 10 trees. The tornado was eventually sighted by a spotter about a half mile southwest of Latham, damaging some trees by a home and scouring the ground in the field as it headed toward Latham. The damage in Latham was mainly to trees, with one business having its roof blown off. The tornado dissipated on the east side of Latham at Highway 121. A semi truck was overturned on Route 121, resulting in minor injuries to the driver.

Thunderstorm Wind, Logan

When
April 18, 6:18 PM CST to 6:23 PM CST
Where
Logan County, 1.26 mi WNW of Narita
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.990, -89.250

Three power poles were leaning near the intersection of Route 121 and 1842nd Avenue.

Tornado, Logan

When
April 18, 6:23 PM CST to 6:24 PM CST
Where
Logan County, 1.48 mi SSE of Latham to 2.11 mi SE of Latham
Rating
EF1
Path length
0.89 mi
Path width
300 yd
Continued into
Macon, Il (ILX)
Reported by
NWS Storm Survey
Coordinates
39.950, -89.160

The tornado touched down just east of the intersection of 2300th Avenue and 200th Street, about 1.5 miles south-southeast of Latham in Logan County, where it produced damage to the roof of an outbuilding. The tornado continued east, crossing into Macon County at the intersection of 2400th Avenue and Heman Street, about two miles southeast of Latham. The tornado eventually dissipated 0.9 miles west of Heman. Softwood and hardwood trees were uprooted along 2400th Avenue, which is the county line between Logan and Macon counties.

Thunderstorm Wind, Logan

When
April 18, 6:23 PM CST to 6:25 PM CST
Where
Logan County, 1.52 mi ESE of Latham
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.960, -89.144

Softwood tree limbs were broken off.

Tornado, Macon

When
April 18, 6:24 PM CST to 6:25 PM CST
Where
Macon County, 1.75 mi SSW of Heman to 1.68 mi SSE of Heman
Rating
EF1
Path length
1.26 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
39.947, -89.144

The tornado began in Logan County, about 1.5 miles south-southeast of Latham. It progressed east into Macon County, entering the county at the intersection of 2400th Avenue and Heman Street, about 1.75 miles south-southwest of Heman. The tornado uprooted softwood and hardwood trees along 2400th Avenue, which is the county line between Logan and Macon counties. As the tornado progressed east along Heman Street it produced extensive damage to several outbuildings, including knocking down several walls and throwing debris for a mile downstream. The tornado snapped some trees and damaged an outbuilding on 500E Road before dissipating a few hundred yards east of there.

Tornado, Macon

When
April 18, 6:27 PM CST to 6:32 PM CST
Where
Macon County, 1.06 mi W of Warrensburg to 2.65 mi E of Warrensburg
Rating
EF1
Path length
3.71 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
39.930, -89.090

The tornado began about one mile west of Warrensburg along North Kenney Road. It was photographed by the fire chief from Warrensburg as it approached town. The tornado produced roof damage to several homes and damaged numerous trees in Warrensburg. It then traveled along west Illiniwick Road, snapping a couple of large trees before dissipating about a half mile east of north Wyckles Road, which was about 2.5 miles east of Warrensburg.

Thunderstorm Wind, Macon

When
April 18, 6:34 PM CST to 6:39 PM CST
Where
Macon County, 1.74 mi NE of Bearsdale
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.900, -89.000

A semi-truck was blown over on I-72 at Mile Marker 139.

Tornado, Macon

When
April 18, 6:37 PM CST to 6:45 PM CST
Where
Macon County, 1.74 mi SW of Emery to 1.26 mi WNW of Argenta
Rating
EF1
Path length
7.19 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
39.960, -88.970

The tornado began two miles north of Forsyth along east Wise Road, damaging numerous trees around a residence. It progressed eastward, damaging grain bins and six power poles just east of Highway 51 along and north of Wise Road. The tornado continued east along east Wise Road and east Emery Road as it progressed towards Argenta. A semi-truck was blown over on Emery Road near Route 51. Debris was strewn all along the path into the adjacent fields. The tornado eventually dissipated about one mile west of Argenta.

Thunderstorm Wind, De Witt

When
April 18, 6:38 PM CST to 6:43 PM CST
Where
De Witt County, 0.53 mi W of Clinton
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.150, -88.960

Numerous power lines were blown down.

Thunderstorm Wind, Macon

When
April 18, 6:45 PM CST to 6:50 PM CST
Where
Macon County, 2.01 mi SW of Argenta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.959, -88.846

Power poles were tilted over on Route 48 between Oreana and Argenta.

Thunderstorm Wind, Macon

When
April 18, 6:47 PM CST to 6:52 PM CST
Where
Macon County, 2.14 mi SSW of Argenta
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.950, -88.830

A small grain bin was destroyed and blown across the street.

Thunderstorm Wind, Macon

When
April 18, 6:47 PM CST to 6:52 PM CST
Where
Macon County, 1.89 mi SSW of Argenta
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.953, -88.829

The west-facing side of a farm outbuilding collapsed due to strong wind gusts.

Thunderstorm Wind, Macon

When
April 18, 6:47 PM CST to 6:52 PM CST
Where
Macon County, 1.49 mi S of Argenta
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.959, -88.820

A semi-truck was blown over on Interstate 72 at mile marker 150.

Thunderstorm Wind, Effingham

When
April 18, 6:49 PM CST to 6:54 PM CST
Where
Effingham County, 3.05 mi S of Dieterich
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.027, -88.380

A large tree was blown over.

Thunderstorm Wind, Macon

When
April 18, 6:49 PM CST to 6:54 PM CST
Where
Macon County, Argenta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.980, -88.820

A large tree was snapped and several other tree branches were blown down.

Thunderstorm Wind, De Witt

When
April 18, 6:53 PM CST to 6:58 PM CST
Where
De Witt County, 3 mi E of Clinton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.150, -88.893

Four power poles and multiple trees were blown down. A garage roof was damaged.

Thunderstorm Wind, Lawrence

When
April 18, 7:35 PM CST to 7:40 PM CST
Where
Lawrence County, 3.5 mi S of Sumner
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.670, -87.860

Several large trees were blown down.

Thunderstorm Wind, Champaign

When
April 18, 7:40 PM CST to 7:45 PM CST
Where
Champaign County, 2.1 mi SW of Champaign
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.100, -88.280

A power line was blown down into a tree.

Thunderstorm Wind, Champaign

When
April 18, 7:42 PM CST to 7:47 PM CST
Where
Champaign County, 1.59 mi W of Urbana
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.100, -88.230

A tree was blown down at Grange Grove on the University of Illinois campus.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166926, 1166919, 1166927, 1166921, 1166925, 1166922, 1166923, 1166928, 1166924, 1166932, 1166942, 1166943, 1166945, 1166947, 1166948, 1166949, 1166950, 1166951, 1166952, 1166953.